The People's Perspective on Medicine

Glyburide

Overview

DiaBeta is used together with diet and exercise to control non-insulin-dependent, or Type II, diabetes. This condition, formerly called “adult-onset” diabetes, seems to result when the body does not respond adequately to insulin made by the pancreas.

This pill seems to stimulate the pancreas to make more insulin and encourages greater sensitivity to insulin in the body.

Side Effects and Interactions

Episodes of dangerously low blood sugar, or hypoglycemia, are a hazard with DiaBeta as with any oral diabetes drug. Be alert for symptoms of fatigue, shakiness, headache, cold sweat or confusion, as they could signal this hazardous reaction.

Be sure to discuss the symptoms and treatment of hypoglycemia with your healthcare provider.

Other possible side effects of this medication include nausea, heartburn, skin rash, changes in liver enzymes, susceptibility to sunburn, ringing in the ears and blood changes. Fever, sore throat and bruising or bleeding could signal a rare but serious reaction that requires immediate attention.

Report any symptoms or suspected side effects without delay.

A number of compounds may interact with DiaBeta. Alcohol should be avoided if you are on this drug, as it could cause low blood sugar. Other drugs that might lead to drops in blood sugar include large doses of aspirin, the ulcer drugs Tagamet and Zantac, the cholesterol medicine Lopid and the MAO inhibitor antidepressants Marplan and Nardil. Be aware that a magnesium-based antacid like Maalox or laxative like Milk of Magnesia could boost the power of DiaBeta and lead to unexpectedly low blood sugar levels.

Many blood pressure pills and heart medicines may also interact with DiaBeta. Of special concern are the beta blockers such as CorgardInderal LA or Tenormin, because they may mask the warning symptoms of hypoglycemia. Thiazide diuretics like HydroDIURIL or Lozol can raise blood sugar and may interfere with DiaBeta’s effects.

It’s possible that juniper berries may turn out to lower blood sugar; if so, they would interact with diabetes medicines such as DiaBeta. Close monitoring of blood sugar is advised. There is a possibility that garlic could interact with drugs that lower blood sugar. Careful monitoring is suggested for anyone combining garlic products with glyburide.

Check with your doctor and pharmacist to make sure DiaBeta is safe in combination with any other drugs and herbs you take.

Taking the Medicine

DiaBeta may be taken with food, especially if it upsets your stomach. The manufacturer suggests that it be taken with breakfast or the first meal of the day.

Special Precautions

DiaBeta must not be taken by people who are allergic to sulfa drugs.

Your doctor will need frequent blood tests to adjust the dose of DiaBeta when you begin taking it.

Illness or a change in your exercise program may also make it necessary to adjust the dose later on.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.3- 3 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 4 comments
Comments
Add your comment

I am allergic to sulpha which I took for a kidney infection many years ago. Ended up with hives. I just read that I should not be taking glyburide if I am allergic to sulpha. I have been on glyburide for several years now but never knew and my physician never made the connection. Should I quit taking the glyburide as I do take insulin as well? I will ask my doctor also. Thanks for any help.

My prescription for metformin expired and I haven’t had it for about a week because I wasn’t able to make an appointment with my doctor right away to get a new Rx. I’m not diabetic but am on metformin for my PCOS. I was taking 850mg every 12 hr, Will not taking it for a week cause swelling in my feet and ankles?

I have been taking 2.5 gyberide for 19 years and recently went to 5. and 7.5 mg. twice a day (morning and at night).
I have been taking milk of magnesia at night only to move my bowels otherwise I would be constipated.
I also take the generic Nateglinde 120 mg tablets 3 times a day 9one with each meal). I am also allergic to sulfur. Reading the above does not make sense to me.
All my doctor worries about is that my blood sugar does not go lower than 70. Let me hear from you. Thank you

Will Metformin or glyburide cause swelling in the feet or ankles? I was also told by my Dr that Metformin causes you to lose weight, I have found that to be the opposite. Since being on the Metformin I have gained 30-35lbs in about 6 months. Very unhappy with the results.
PEOPLE’S PHARMACY RESPONSE: PLEASE TALK WITH YOUR DOCTOR ABOUT THIS. SWOLLEN ANKLES (PEDAL EDEMA) IS NOT LISTED AS A SIDE EFFECT OF EITHER DRUG. BUT GLYBURIDE CAN CAUSE SIADH. ASK YOUR DOCTOR TO RULE THAT OUT.

* Be nice, and don't over share. View comment policy^